Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Goodland, KS

May 8, 2008Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2008, 1:31 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2008, 1:31 PM MDT (19:31 UTC)
Expired
May 8, 2008, 2:30 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:12 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:30 AM MDT, 7 hours 1 minute earlier.

Area forecast discussion, May 8, 6:30 AM MDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
630 AM MDT THU MAY 8 2008

.DISCUSSION...A SHORTWAVE WILL SHIFT EAST OF THE ROCKIES
TODAY/TONIGHT FOLLOWED BY ANOTHER SHORTWAVE ON FRIDAY. A TROUGH WILL
MOVE THROUGH ON SATURDAY/SATURDAY NIGHT. A SURFACE LOW WILL DEVELOP
OVER SOUTHEAST COLORADO TODAY AND THEN MOVE INTO SOUTHWEST OKLAHOMA
TONIGHT WITH HIGH PRESSURE BUILD INTO NORTHWEST KANSAS. ANOTHER AREA
OF LOW PRESSURE WILL MOVE INTO EASTERN COLORADO FRIDAY EVENING. THIS
LOW PRESSURE WILL MOVE INTO THE PANHANDLE REGION ON SATURDAY. HIGH
PRESSURE WILL BUILD INTO NORTHWEST KANSAS SATURDAY EVENING.

THE MAIN ISSUES WILL BE POPS.

SHORTWAVE CURRENTLY MOVING INTO THE ROCKIES PER WATER VAPOR IMAGERY
WILL KEEP PLENTY OF DYNAMICS AVAILABLE FOR THUNDERSTORM ACTIVITY
TODAY/TONIGHT ACROSS THE FORECAST AREA. CURRENT RADAR DETECTING
ACTIVITY JUST TO THE WEST OF OUR WESTERNMOST COUNTIES. CHANCE POPS
SHOULD TAKE CARE OF THIS MORNING WITH HIGH CHANCE AND LIKELY POPS
FOR THIS AFTERNOON AS DYNAMICS COME CLOSER AND INSTABILITY
INCREASES. THE TROUGH AXIS SHIFTS EAST TONIGHT WITH HIGHEST POPS
(LIKELY) IN THE EASTERN PART OF THE FORECAST AREA. STORMS/SHOWERS
MAY LINGER AFTER 06Z FRI IN THE EAST. LACK OF DECENT DYNAMICS WILL
KEEP POPS IN THE SLIGHT CHANCE/CHANCE CATEGORIES. THE MAIN UPPER
TROUGH COMES THROUGH SATURDAY SO WILL GO WITH CHANCE POPS ACROSS
MOST OF THE AREA. A FRONT WILL BRING DOWNSLOPING NORTH WIND TO THE
AREA SATURDAY EVENING SO WILL KEEP POPS NIL. WINDY CONDITIONS
DEVELOP WITH THE FRONT SATURDAY AFTERNOON.

850MB TEMPERATURES WILL BE COOL TODAY...WARM UP FRIDAY...AND THEN
COOL DOWN AGAIN ON SATURDAY. MAX TEMPERATURES WILL STRUGGLE TO REACH
70 TODAY BUT SHOULD GET INTO THE LOWER 70S ON FRIDAY. HIGHS ON
SATURDAY WILL FALL BACK DOWN INTO THE UPPER 50S/LOWER 60S. MIN
TEMPERATURES WILL RANGE FROM 40 TO 45 OR AT NORMAL READINGS BUT COOL
TO THE 30S IN THE WEST SATURDAY NIGHT.

FS
&&

.AVIATION...
620 AM MDT THU MAY 8 2008

FOR THE 12Z TAF CYCLE...TO BEGIN WITH...IFR CONDITIONS IN PLACE FOR KGLD
WHILE MVFR CONDITIONS IN PLACE FOR KMCK. BY 14Z OR 15Z...EXPECT
FOG AND IFR CONDITIONS TO LIFT OUT TO MVFR AND VFR. BY 19Z...LOW
LEVEL CUMULUS CLOUDS ARE EXPECTED TO DEVELOP AND A LOW-LEVEL
CEILING IS EXPECTED TO SET UP IN MVFR...BORDERLINE IFR CONDITIONS
AFTER 22Z WITH RAIN SHOWERS AND THUNDERSTORMS. AFTER 04Z OR
05Z...VFR CONDITIONS SHOULD RETURN TO THE REGION.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 8, 10:40 AM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU MAY 8 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT THU MAY 8 2008 /1140 AM CDT THU MAY 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF THE COLORADO
BORDER EARLY THIS AFTERNOON SPREADING EAST ACROSS THE TRI-STATE AREA
THROUGH THE EVENING HOURS. SUPERCELL THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY ACROSS MUCH OF
WESTERN KANSAS. THE ACTIVITY IS EXPECTED TO MOVE SOUTH AND EAST AWAY
FROM THE AREA BY 9 PM MDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ALONG
AND NORTH OF HIGHWAY 36 ON FRIDAY. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT.

In the hours before

Local storm report, May 8, 1:30 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TORNADO          7 SE TRIBUNE            38.40N 101.66W
05/08/2008                   GREELEY            KS   STORM CHASER

            REPORT RELAYED FROM WICHITA OFFICE.

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:29 PM MDTTornado WarningGLDGreeley, Wichita61 min
May 8, 2:21 PM MDTSevere Thunderstorm WarningGLDGreeley, Sherman, Wallace39 min
May 8, 2:28 PM MDTSevere Thunderstorm WarningGLDLogan47 min
May 8, 2:30 PM MDTSevere Thunderstorm WarningGLDWichita60 min
May 8, 2:35 PM MDTSevere Thunderstorm WarningGLDWichita55 min
May 8, 2:47 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace43 min
May 8, 2:57 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace18 min
May 8, 3:00 PM MDTTornado WarningGLDWichita30 min
May 8, 3:06 PM MDTTornado WarningGLDLogan, Wallace24 min
May 8, 3:11 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas49 min
May 8, 3:24 PM MDTTornado WarningGLDLogan, Wallace, Wichita36 min
May 8, 3:55 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Wichita50 min
May 8, 4:32 PM MDTSevere Thunderstorm WarningGLDGove28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.